MAUDE Adverse Event Report: BARD ACCESS SYSTEMS POWERGLIDE MIDLINE CATHETER, 18G 10CM; INTRAVASCULAR CATHETER

BARD ACCESS SYSTEMS POWERGLIDE MIDLINE CATHETER, 18G 10CM; INTRAVASCULAR CATHETER
Catalog Number M118100
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/13/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The following were reviewed as part of this investigation: patient severity, trend analysis, applicable previous investigation(s), sample (if available), applicable fmea documents, labeling, and applicable manufacture records.Based on a review of this information, the following was concluded: the complaint of a damaged guidewire was confirmed, but the exact cause is unknown.One 18g x 10cm powerglide catheter and plastic housing were returned for investigation.The clear housing and grips were received in one piece.The safety mechanism had been activated and was locked over the needle tip.Blood residue had filled the safety mechanism.The guidewire push-off tab had been fully advanced and locked into place.The catheter had been removed from the needle and was received separate from the housing.The handle had been removed from the powerglide catheter and was not returned for investigation.A segment of the guidewire was protruding 2mm from the proximal end of the catheter hub.A 3.65cm segment of the distal end of the guidewire was removed from the catheter.The safety mechanism was removed, which revealed the end of the guidewire that coincided with the loose guidewire segment at the needle bevel.A microscopic examination revealed impressions that are consistent with the guidewire coil spacing on the inner edge of the needle bevel.Blood residue was visible on the guidewire within the needle.It is possible that the guidewire was inadvertently compressed or retracted against the needle bevel, which caused it to shear during the insertion process.The complications with guidewire deployment could not be replicated with the unused samples that were returned for investigation.It is unknown if any complications associated with the clinical setting affected the functional performance of the returned device.The exact mechanism of damage is unknown.The product ifu states, ¿advance the guidewire using the guidewire push-off until the guidewire is fully extended and locks into place.Guidewire should advance smoothly and without resistance.¿ the ifu also cautions, ¿make sure guidewire is fully extended before moving on to the next step.¿ the complaint sample will be forwarded to the manufacturing facility for further review.A lot history review (lhr) of rean0045 showed no other similar product complaint(s) from this lot number.
 
Event or Problem Description
On (b)(6) 2016 - it was reported by complainant, that when advancing the iv catheter along the needle-introducer/guidewire, they noted a subtle pop as the hub was approaching the insertion site.The placer withdrew the introducer to the normal point where they see the blood return/flash and noted that they had good flash.The user then proceeded to remove the introducer entirely.Upon removal, they noted that the guidewire was missing.The doctors present were notified and an x-ray was ordered.Simultaneously, the placer contacted bard and got in touch with the on-call clinical support team.Placer reported that it did not appear on imaging that the guidewire was in the patient's arm.Upon further investigation the guidewire was located in the iv catheter, again which had been removed from the patients arm.

Brand Name
POWERGLIDE MIDLINE CATHETER, 18G 10CM
Common Device Name
INTRAVASCULAR CATHETER
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key5550319
Report Number3006260740-2016-00149
Device Sequence Number664293
Product Code FOZ
UDI-Device Identifier00801741038105
UDI-Public(01)00801741038105(17)171231(10)REAN0045
Combination Product (Y/N)N
Initial Reporter StateID
Initial Reporter CountryUS
PMA/510(K) Number
K133856
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 03/14/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/31/2017
Device Catalogue NumberM118100
Device Lot NumberREAN0045
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/28/2016
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/28/2016
Initial Report FDA Received Date04/06/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1